Alert archive / Arizona / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 21, NWS Flagstaff, AZ

June 27, 2024Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jun 27, 2024, 11:32 AM MST for Coconino County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2024, 11:32 AM MST (18:32 UTC)
Expired
Jun 27, 2024, 12:15 PM MST
In force
43 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 89 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2024-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2024-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
765 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

038 
WUUS55 KFGZ 271832
SVRFGZ
AZC005-271915-
/O.NEW.KFGZ.SV.W.0021.240627T1832Z-240627T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
1132 AM MST Thu Jun 27 2024

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Coconino County near Fredonia in north central Arizona...

* Until 1215 PM MST.

* At 1131 AM MST, a severe thunderstorm was located 7 miles southeast
  of Kanab, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fredonia and Fredonia City Park.

This includes U.S. Highway 89A between mile markers 598 and 608, and
between mile markers 610 and 612.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 11208 3692 11204 3686 11250 3700 11254
TIME...MOT...LOC 1831Z 257DEG 22KT 3695 11243 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JJ
1 follow-up statement
278 
WWUS55 KFGZ 271905
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
1205 PM MST Thu Jun 27 2024

AZC005-271915-
/O.EXP.KFGZ.SV.W.0021.000000T0000Z-240627T1915Z/
Coconino-
1205 PM MST Thu Jun 27 2024

...THE SEVERE THUNDERSTORM WARNING NEAR FREDONIA IN  
COCONINO COUNTY WILL EXPIRE AT
1215 PM MST...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

&&

LAT...LON 3700 11208 3692 11204 3686 11250 3700 11254
TIME...MOT...LOC 1905Z 257DEG 22KT 3700 11218 

$$

JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 10:33 AM MST, 59 minutes earlier.

Area forecast discussion, Jun 27, 10:33 AM MST, 59 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1033 AM MST Thu Jun 27 2024

.SYNOPSIS...The daily chance for afternoon and evening showers
and thunderstorms will continue today. Activity decreases for
Friday and Saturday, and then slowly ramps up again from Sunday
into next week.

&&

.UPDATE...An interesting morning across northern Arizona as some
thunderstorms have developed northeast of the Mogollon Rim. The
most notable of these is a line of severe storms currently moving
through Winslow. These appear to be developing out ahead of a
weak disturbance across northwestern Arizona. This feature will
gradually move east through the day, helping to keep the focus
for storms today across northeastern Arizona. In addition,
southwest flow increases today in response to a trough moving
through the northern Rockies. Wind shear will increase along the
Utah border which may help generate some longer lived convection
this afternoon and evening across the northeast. Flash flooding
will be a concern with any training thunderstorms, and a few
strong to severe storms producing hail and strong winds are also
possible. Have updated precipitation chances today to reflect the
ongoing convection this morning.

&&

.PREV DISCUSSION /342 AM MST/...One final day of monsoonal
showers and storms are expected today. Activity should be
concentrated along and northeast of the Mogollon Rim. Meanwhile, a
trough is moving eastward across the NW U.S. This trough is
what's shifting the high driving our monsoonal precipitation.
While the high shifts, afternoon winds will be increasing this
afternoon and tomorrow with gusts 20-30 mph.

Friday will be significantly drier than recent days. CAMs do
still show some isolated activity to the east, including over the
Navajo and Hopi Nations. Overall moisture availability is
significantly lower with these, so showers will predominately
generate virga and thunderstorms will be high based.

Drier weather will presist into Saturday, but isolated shower and
storm activity is expected over the White Mountains. During this
period of drier weather, daytime temperatures are expected to warm
some.

Sunday going into next week sees high pressure building back. This
will translate into gradually increasing shower and storm chances
pushing back west for the end of the weekend, into next week. Each
day next week will bring shower and storm chances, but with
fluctuations in coverage and intensity.

&&

.AVIATION...Thursday 27/18Z through Friday 28/18Z...Isolated to
scattered SHRA/TSRA north and east of a Seligman to Show Low
(KSOW) line 19Z-03Z. SHRA may linger near Chinle/Window Rock
(KRQE) through 09Z. Brief MVFR conditions and gusty, erratic
winds to 40 kts possible in and around TS. SW winds 10-15 kts with
gusts up to 20-25 kts before 03Z, then becoming light and
variable.

OUTLOOK...Friday 28/18Z through Sunday 30/18Z...TSRA/SHRA possible
east of a KPGA-KINW-KJTC line from 19Z Friday-03Z Saturday. Another
round of TSRA/SHRA possible in vicinity of KSOW/KJTC on Saturday.
Winds SW 10-15 ks on Friday, subsiding to 5-10 kts on Saturday.

&&

.FIRE WEATHER...Today and Friday...Scattered showers and storms
along and north of the Mogollon Rim this afternoon, with isolated
storms possible again on Friday over eastern Arizona. Gusty, erratic
winds, heavy rainfall, and hail possible in any stronger storms.
Warm temperatures with breezy southwest winds 10-20 mph each day.

Saturday through Monday...Isolated storms remain in the White
Mountains on Saturday, with coverage then gradually increasing
across the state for Sunday and Monday. Warm temperatures with
southwest winds 10-15 mph each day.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...None.

&&

PUBLIC...MCT/RKR
AVIATION...JJ
FIRE WEATHER...Humphreys

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jun 27, 9:02 AM MST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
902 AM MST Thu Jun 27 2024

AZZ013-016-040-271630-
Little Colorado River Valley in Navajo County-
Northeast Plateaus and Mesas South of Hwy 264-Eastern Mogollon Rim-
902 AM MST Thu Jun 27 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL NAVAJO COUNTY
INCLUDING INTERSTATE 40 THROUGH 930 AM MST/1030 AM MDT/...

At 900 AM MST/1000 AM MDT/, Doppler radar was tracking thunderstorms
along a line extending from 6 miles southwest of Seba Dalkai to 8
miles northwest of Twin Lake. Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dilkon, Little Painted Desert Country Park, Joseph City, Homolovi
Ruins State Park, Castle Butte, Hunt Park, Clear Creek Reservoir,
Manila, McHood Park, Teesto, Seba Dalkai, Hibbard, Holbrook
Municipal Airport, Holbrook, Tees Toh, Cedar Springs,
Jackrabbit.

This includes the following highways...
 Business Interstate 40 between mile markers 256 and 289.
 Interstate 40 between mile markers 257 and 290.
 State Route 377 between mile markers 14 and 33.
 State Route 87 between mile markers 346 and 391.
 State Route 77 between mile markers 372 and 388.
 State Route 99 between mile markers 33 and 39.
 Highway 180 between mile markers 308 and 310.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3570 11019 3466 11009 3461 11061 3548 11073
TIME...MOT...LOC 1600Z 247DEG 21KT 3544 11054 3469 11046

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JJ
Special weather statement, Jun 27, 9:32 AM MST, 2 hours before
Special Weather Statement
National Weather Service Flagstaff AZ
932 AM MST Thu Jun 27 2024

AZZ013-014-016-017-040-271700-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-White Mountains-
Northeast Plateaus and Mesas South of Hwy 264-Eastern Mogollon Rim-
932 AM MST Thu Jun 27 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL APACHE AND NAVAJO
COUNTIES INCLUDING INTERSTATE 40 THROUGH 1000 AM MST...

At 931 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Indian Wells to near Sun
Valley to near Twin Lake. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dilkon, Joseph City, Shumway, Greasewood, Lisitzky Subdivision, White
Mountain Lake Airport, White Mountain Lakes Estates, Snowflake, Sun
Valley, Clearview Heights, Petrified Forest National Park, Indian
Wells, Crystal Forest, Petrified Forest National Wilderness Area,
Greasewood Springs, Castle Butte, Taylor, Hunt Park, Schoens Lake,
and Woodruff.

This includes the following highways...
 Business Interstate 40 between mile markers 275 and 289.
 Interstate 40 between mile markers 273 and 314.
 State Route 277 between mile markers 320 and 336.
 State Route 377 between mile markers 4 and 33.
 State Route 77 between mile markers 350 and 408.
 Highway 180 between mile markers 308 and 334.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3553 10979 3488 10970 3430 10992 3451 11047
      3502 11037 3557 11033
TIME...MOT...LOC 1631Z 286DEG 26KT 3550 11020 3499 11013 3455 11030

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JJ
Special weather statement, Jun 27, 10:01 AM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1101 AM MDT Thu Jun 27 2024

AZZ010-011-013-014-016-039-040-271745-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Navajo County-Black Mesa Area-
Little Colorado River Valley in Apache County-
Northeast Plateaus and Mesas South of Hwy 264-Chinle Valley-
Eastern Mogollon Rim-
1101 AM MDT Thu Jun 27 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL APACHE AND NAVAJO
COUNTIES INCLUDING INTERSTATE 40 THROUGH 1145 AM MDT/1045 AM MST/...

At 1100 AM MDT/1000 AM MST/, Doppler radar was tracking strong
thunderstorms along a line extending from near Burnside to 6 miles
west of Petrified Forest National Park to Taylor Airport. Movement
was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Very heavy rain may also cause flooding.

Locations impacted include...
Tsintaa Yiti Ii, Sawmill, Hunt, Lisitzky Subdivision, White Clay,
Pine Springs, Snowflake, Hubbell Trading Post National Historic Site,
Wide Ruins, Sun Valley, Tanner Springs, Cornfields, Clearview
Heights, Petrified Forest National Park, Chambers, Petrified Forest
National Wilderness Area, Greasewood Springs, Taylor, Upper Forest
Mountain, and Hunt Park.

This includes the following highways...
 Business Interstate 40 between mile markers 286 and 289.
 Interstate 40 between mile markers 283 and 339.
 State Route 277 between mile markers 318 and 336.
 State Route 264 between mile markers 423 and 468.
 State Route 377 between mile markers 17 and 33.
 State Route 77 between mile markers 356 and 408.
 Highway 191 between mile markers 374 and 436.
 Highway 180 between mile markers 308 and 348.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3516 10935 3450 10962 3439 11043 3496 11021
      3598 10984 3610 10905 3601 10904
TIME...MOT...LOC 1700Z 250DEG 28KT 3581 10962 3500 10991 3448 11012

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JJ
Local storm report, Jun 27, 10:24 AM MST, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
1024 AM MST Thu Jun 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 AM     Tstm Wnd Gst     1 WSW Winslow           35.02N 110.73W
06/27/2024  M62 MPH          Navajo             AZ   ASOS

            Thunderstorm wind gust at Winslow Airport
            (ASOS).

&&

BAK
Special weather statement, Jun 27, 11:01 AM MST, 31 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1101 AM MST Thu Jun 27 2024

AZZ013-014-017-040-271845-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-White Mountains-
Northeast Plateaus and Mesas South of Hwy 264-
1101 AM MST Thu Jun 27 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN APACHE AND NAVAJO
COUNTIES THROUGH 1145 AM MST...

At 1100 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Woodruff to near Lyman Lake State Park.
Movement was northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Concho Lake, Lions Park, Woodruff, Zion Reservoir, Concho, St. Johns,
Saint Johns Industrial Air Park, White Mountain Ultralight
Flightpark, Little Ortega Lake, Hunt, St. Johns City Park, Rainbow
Forest Lodge, Mesa Redonda, Lyman Lake, Cerro Montoso Peak, Mesa
Parada, Petrified Forest National Park, Lyman Lake State Park,
Crystal Forest, and Snowflake.

This includes the following highways...
 Interstate 40 between mile markers 300 and 307.
 State Route 77 between mile markers 362 and 383.
 Highway 180 191 between mile markers 371 and 387.
 Highway 60 between mile markers 364 and 375.
 Highway 191 161 between mile markers 316 and 329.
 Highway 180 between mile markers 312 and 368.
 State Route 61 between mile markers 359 and 381.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3419 10951 3466 11032 3506 10989 3456 10905
      3442 10905
TIME...MOT...LOC 1800Z 230DEG 19KT 3474 11010 3433 10942

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JJ
Special weather statement, Jun 27, 11:14 AM MST, 18 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1114 AM MST Thu Jun 27 2024

AZZ011-271845-
Chuska Mountains and Defiance Plateau-
1114 AM MST Thu Jun 27 2024

...STRONG THUNDERSTORMS WILL IMPACT APACHE COUNTY NEAR FORT DEFIANCE
THROUGH 1145 AM MST...

At 1113 AM MST, Doppler radar was tracking a cluster of strong
thunderstorms over Fort Defiance, or 25 miles northwest of Gallup,
moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Piney Hill, Window Rock Airport, St. Michaels, Window Rock, Fort
Defiance, Sawmill, and Hunters Point.

This includes State Route 264 between mile markers 459 and 475.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3553 10933 3595 10933 3596 10905 3557 10905
TIME...MOT...LOC 1813Z 269DEG 25KT 3575 10909

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:17 PM MSTSevere Thunderstorm WarningFGZCoconino28 min
Jun 27, 8:34 AM MSTSevere Thunderstorm WarningFGZNavajo26 min
Jun 27, 9:02 AM MSTSpecial Weather StatementFGZNavajo28 min
Jun 27, 9:32 AM MSTSpecial Weather StatementFGZNavajo28 min
Jun 27, 10:01 AM MSTSpecial Weather StatementFGZApache44 min
Jun 27, 10:18 AM MSTAreal Flood AdvisoryFGZNavajo117 min
Jun 27, 10:47 AM MSTSevere Thunderstorm WarningFGZCoconino43 min
Jun 27, 11:01 AM MSTSpecial Weather StatementFGZ44 min
Jun 27, 11:14 AM MSTSpecial Weather StatementFGZApache31 min
Jun 27, 11:41 AM MSTAreal Flood AdvisoryFGZApache109 min
Jun 27, 12:00 PM MSTAreal Flood AdvisoryFGZApache3 hr
Jun 27, 12:52 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jun 27, 1:09 PM MSTSevere Thunderstorm WarningFGZCoconino51 min
Jun 27, 1:43 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Navajo3 hr
Jun 27, 2:00 PM MSTSevere Thunderstorm WarningFGZCoconino45 min
Jun 27, 2:22 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo23 min
Jun 27, 2:46 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino2 hr
Jun 27, 3:12 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino2 hr
Jun 27, 4:04 PM MSTSevere Thunderstorm WarningFGZApache, Navajo26 min
Jun 27, 4:21 PM MSTFlash Flood Warning Considerable damage threatFGZNavajo3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.